Alert archive / Minnesota / Frost Advisories in 2008

Frost Advisory 7, NWS Grand Forks, ND

October 13, 20087 counties in North Dakota; 14 counties in Minnesota

NWS Grand Forks, ND issued this frost advisory at Oct 13, 2008, 3:20 PM CDT for 7 counties in North Dakota; 14 counties in Minnesota. It took effect at Oct 14, 2008, 1:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 13, 2008, 3:20 PM CDT (20:20 UTC)
In effect from
Oct 14, 2008, 1:00 AM CDT
Expired
Oct 14, 2008, 9:01 AM CDT
In force
8 hr
Issued by
NWS Grand Forks, ND
All 21 counties

Becker County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Kittson County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wilkin County, MN, Cass County, ND, Grand Forks County, ND, Pembina County, ND, Richland County, ND, Steele County, ND, Traill County, ND, Walsh County, ND

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.3 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2008-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2008-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
503 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KFGF 132020
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
320 PM CDT MON OCT 13 2008

..NEAR TO BELOW FREEZING TEMPERATURES TONIGHT...

.SKIES WILL BECOME MOSTLY CLEAR AND WINDS WILL DECREASE TONIGHT.
A COLD AIRMASS IS IN PLACE ACROSS THE REGION...AND GOOD COOLING
CONDITIONS WILL ALLOW TEMPERATURES TO FALL INTO THE UPPER 20S TO
LOW 30S.

NDZ006-007-014-015-024-026-028-038-049-052-054-141400-
/O.NEW.KFGF.FZ.W.0004.081014T0600Z-081014T1400Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-RANSOM-
SARGENT-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS...
DEVILS LAKE...NEW ROCKFORD...LAKOTA...COOPERSTOWN...VALLEY CITY...
LISBON...GWINNER...ADAMS
320 PM CDT MON OCT 13 2008

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT TUESDAY. 

TEMPERATURES ARE EXPECTED TO FALL INTO THE UPPER 20S TONIGHT. THIS
INCLUDES THE CANDO...LANGDON...DEVILS LAKE...COOPERSTOWN...VALLEY
CITY...AND LISBON AREA.

A FREEZE WARNING MEANS THAT A HARD FREEZE IS IMMINENT OR HIGHLY
LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE
VEGETATION.

$$

MNZ001>005-007-008-013>016-022-023-027>031-040-NDZ008-016-027-029-
030-039-053-141400-
/O.NEW.KFGF.FR.Y.0007.081014T0600Z-081014T1400Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-MAHNOMEN-
SOUTH CLEARWATER-WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-
EAST OTTER TAIL-GRANT-PEMBINA-EASTERN WALSH COUNTY-GRAND FORKS-
STEELE-TRAILL-CASS-RICHLAND-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...WARREN...NEWFOLDEN...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...BAGLEY...
MAHNOMEN...LAKE ITASCA...DETROIT LAKES...WOLF LAKE...
BRECKENRIDGE...FERGUS FALLS...NEW YORK MILLS...ELBOW LAKE...
CAVALIER...GRAFTON...GRAND FORKS...FINLEY...MAYVILLE...FARGO...
WAHPETON
320 PM CDT MON OCT 13 2008

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT TUESDAY. 

TEMPERATURES ARE EXPECTED TO FALL INTO THE LOWER 30S TONIGHT. THIS
INCLUDES THE RED RIVER VALLEY AND ADJACENT PORTIONS OF MINNESOTA. 

A FROST ADVISORY MEANS THAT NEAR FREEZING TEMPERATURES ARE
POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT
UNCOVERED.

$$
TG
2 follow-up statements
000 
WWUS73 KFGF 140855
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
355 AM CDT TUE OCT 14 2008

..NEAR TO BELOW FREEZING TEMPERATURES EARLY THIS MORNING...

.THE CLEAR SKIES AND LIGHT WINDS UNDER THIS COLD AIRMASS ARE
EXPECTED TO PRODUCE STRONG COOLING ACROSS MUCH OF THE REGION THIS
MORNING. TEMPERATURES WILL FALL INTO THE UPPER 20S TO LOWER 30S
THROUGH MID MORNING.

NDZ006-007-014-015-024-026-028-038-049-052-054-141400-
/O.CON.KFGF.FZ.W.0004.000000T0000Z-081014T1400Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-RANSOM-
SARGENT-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS...
DEVILS LAKE...NEW ROCKFORD...LAKOTA...COOPERSTOWN...VALLEY CITY...
LISBON...GWINNER...ADAMS
355 AM CDT TUE OCT 14 2008

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING. 

TEMPERATURES ARE EXPECTED TO FALL INTO THE UPPER 20S THIS
MORNING. THIS INCLUDES THE CANDO...LANGDON...DEVILS
LAKE...COOPERSTOWN...VALLEY CITY...AND LISBON AREAS.

A FREEZE WARNING MEANS THAT A HARD FREEZE IS IMMINENT OR HIGHLY
LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE
VEGETATION.

$$

MNZ001>005-007-008-013>016-022-023-027>031-040-NDZ008-016-027-029-
030-039-053-141400-
/O.CON.KFGF.FR.Y.0007.000000T0000Z-081014T1400Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-MAHNOMEN-
SOUTH CLEARWATER-WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-
EAST OTTER TAIL-GRANT-PEMBINA-EASTERN WALSH COUNTY-GRAND FORKS-
STEELE-TRAILL-CASS-RICHLAND-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...WARREN...NEWFOLDEN...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...BAGLEY...
MAHNOMEN...LAKE ITASCA...DETROIT LAKES...WOLF LAKE...
BRECKENRIDGE...FERGUS FALLS...NEW YORK MILLS...ELBOW LAKE...
CAVALIER...GRAFTON...GRAND FORKS...FINLEY...MAYVILLE...FARGO...
WAHPETON
355 AM CDT TUE OCT 14 2008

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING. 

TEMPERATURES ARE EXPECTED TO FALL INTO THE LOWER 30S TONIGHT.
THIS INCLUDES THE RED RIVER VALLEY...AS WELL AS THE ADJACENT
PORTIONS OF MINNESOTA...INCLUDING THE ROSEAU...FOSSTON...AND
DETROIT LAKES AREAS.

A FROST ADVISORY MEANS THAT NEAR FREEZING TEMPERATURES ARE
POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT
UNCOVERED.

$$
G2/NG
000 
WWUS73 KFGF 141401
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
901 AM CDT TUE OCT 14 2008

...FROST ADVISORY AND FREEZE WARNINGS WILL EXPIRE AT 9 AM CDT...


NDZ006-007-014-015-024-026-028-038-049-052-054-141515-
/O.CAN.KFGF.FZ.W.0004.000000T0000Z-081014T1400Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-RANSOM-
SARGENT-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS...
DEVILS LAKE...NEW ROCKFORD...LAKOTA...COOPERSTOWN...VALLEY CITY...
LISBON...GWINNER...ADAMS
901 AM CDT TUE OCT 14 2008

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE
FREEZE WARNING.

LOWS THIS MORNING OVER THE AREA WERE BETWEEN 27 AND 33 DEGREES.
TEMPERATURES WILL CONTINUE TO RISE THIS MORNING INTO 40S BY LUNCHTIME.

$$

MNZ001>005-007-008-013>016-022-023-027>031-040-NDZ008-016-027-029-
030-039-053-141515-
/O.CAN.KFGF.FR.Y.0007.000000T0000Z-081014T1400Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-MAHNOMEN-
SOUTH CLEARWATER-WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-
EAST OTTER TAIL-GRANT-PEMBINA-EASTERN WALSH COUNTY-GRAND FORKS-
STEELE-TRAILL-CASS-RICHLAND-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...WARREN...NEWFOLDEN...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...BAGLEY...
MAHNOMEN...LAKE ITASCA...DETROIT LAKES...WOLF LAKE...
BRECKENRIDGE...FERGUS FALLS...NEW YORK MILLS...ELBOW LAKE...
CAVALIER...GRAFTON...GRAND FORKS...FINLEY...MAYVILLE...FARGO...
WAHPETON
901 AM CDT TUE OCT 14 2008

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE
FROST ADVISORY. 

LOWS THIS MORNING ACROSS THE AREA WERE BETWEEN 31 AND 35 DEGREES.
TEMPERATURES WILL CONTINUE TO RISE INTO 40S BY LUNCHTIME. 


$$

DTR

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this frost advisory went out at Oct 13, 2:54 PM CDT, 26 minutes earlier.

Area forecast discussion, Oct 13, 2:54 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
254 PM CDT MON OCT 13 2008

.SHORT TERM...MAIN CONCERN THROUGH THURSDAY WILL BE MIN TEMPS AND
FROST/FREEZE HEADLINES. 12Z NAM APPEARS TO HAVE INITIALIZED 500MB
LOW BEST ACROSS W ND...WILL FOLLOW FOR THE NEAR TERM. MODELS IN
GENERAL AGREEMENT THROUGH THE PERIOD...BUT THERE ARE TIMING
DIFFERENCES WITH FAST MOVING WAVES. WILL USE A BLEND PAST TONIGHT.

UPPER LOW WILL CONTINUE TO PROPAGATE NE...THERE MAY BE AN ISOLD
SHOWER ACROSS THE N FA THIS EVENING AS THIS FEATURE MOVES BY.
ANTICIPATE MOSTLY CLEAR SKIES FOR A GOOD PORTION OF TONIGHT ONCE
UPPER LOW MOVES FAR ENOUGH AWAY. SFC HIGH WILL BE CENTERED ACROSS
THE CENTRAL PLAINS...WITH AXIS INTO THE N PLAINS. EXPECT WEAK SFC
PRESSURE GRADIENT AND WINDS PROBABLY WILL NOT BE TOTALLY CALM.
ALSO...EXPECT WEAK WARM AIR ADVECTION THROUGH THE NIGHT.
HOWEVER...WIND SHOULD BE LIGHT (@5KNTS) AFT 06Z GIVEN SYNOPTIC
SET-UP AND ALLOW TEMPS TO DROP NEAR DEW POINT VALUES (GIVEN WEAK
WINDS...WARM AIR ADVECTION ALOFT SHOULD HAVE MINIMAL AFFECT ON SFC
TEMPS). LOWEST DEW POINT VALUES EXPECTED TO BE ACROSS THE W
FA...AND 20Z TEMPS ONLY IN THE MID-UPPER 30S HERE. THUS...TEMPS
SHOULD BE ABLE TO DROP AOB 30F AND WILL ISSUE FREEZE WARNING THIS
LOCATION. WILL ISSUE FROST ADVISORY EAST OF THIS LOCATION (WHERE
NO HARD FREEZE HAS OCCURRED YET) AS DEW POINT TEMPS SHOULD REMAIN
A BIT HIGHER AND CURRENT TEMPS IN THE LOW-MID 40S. EVENING SHIFT
WILL NEED TO MONITOR CONDITIONS AND ADJUST HEADLINES AS NEEDED.

UPPER FLOW WILL BE MAINLY ZONAL THE REMAINDER OF THE PERIOD WITH
FAST MOVING WAVES. ONE SUCH SYSTEM WILL TRACK ACROSS S CANADA WITH
SFC TROUGH/COLD FRONT MOVING THROUGH THE FA TUE NIGHT. MAIN
FORCING N OF THE INTERNATIONAL BORDER SO FROPA SHOULD BE DRY.
TEMPS WILL BE NEAR NORMAL ON TUE AHEAD OF THE SYSTEM...THEN FALL
BACK BELOW NORMAL WED INTO THUR. NEXT CHANCE FOR HARD FREEZE WILL
BE THUR MORNING. THIS ACTUALLY LOOKS LIKE A FAIRLY DECENT CHANCE
WITH CALM WINDS AND 850MB TEMPS BELOW ZERO. NEXT UPPER WAVE
APPROACHES THE FA ON THUR AND WILL KEEP LOW END POPS ACROSS THE
FAR S FA.

.LONG TERM FRI-MON...PATTERN STILL LOOKS TO REMAIN ZONAL FOR
THE MOST PART...AND THE ECMWF AND ITS ENSEMBLE GET THE NOD FOR THE
LONG RANGE TODAY. WILL MAINLY TRY TO TIME THE MINOR SHORT WAVES IN
THE FLOW...WITH THE FIRST STILL OVER THE FA ON FRI. LOTS OF
DIFFERENCE BETWEEN THE CANADIAN/GFS/ECMWF OVER QPF WITH THIS
SYSTEM (ECMWF THE MOST ROBUST). HEIGHTS THEN BEGIN TO BUILD BACK
UP BEHIND THIS SYSTEM WITH THE NEXT WAVE SHOWING UP BY LATER SAT.
GFS AND ECMWF SHOW PRETTY GOOD CONSISTENCY DEPICTING A BAND OF
PCPN ALONG AND NORTH OF HIGHWAY 2. ONCE AGAIN...THE CANADIAN IS AN
OUTLIER WITH A DRY FORECAST. WILL LINGER SOME PCPN ASSOCIATED WITH
THIS SYSTEM FOR SAT NIGHT INTO SUNDAY.

&&

.AVIATION...TIMING OUT THE CLOUDS WILL BE THE AVIATION CHALLENGE
TONIGHT. AS THE 500MB LOW TRACKS TO THE NORTHEAST TONIGHT...IT
SHOULD DRAG THRU THE LAST BAND OF CLOUDS. THIS LOOKS TO BE
SOMETIME IN THE EVENING... WHICH SHOULD LEAVE VERY LITTLE CLOUD
COVER IN ITS WAKE. WIND SPEEDS NEVER LOOK TO GO COMPLETELY LIGHT
TONIGHT...BUT KFAR/KGFK COULD TAKE ON MORE OF A SOUTHWARD
COMPONENT TONIGHT THAN THE HIGHER ELEVATIONS TO THE EAST AND WEST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FROST ADVISORY FROM 1 AM TO 9 AM CDT TUESDAY FOR NDZ008-016-027-
     029-030-039-053.

     FREEZE WARNING FROM 1 AM TO 9 AM CDT TUESDAY FOR NDZ006-007-014-
     015-024-026-028-038-049-052-054.

MN...FROST ADVISORY FROM 1 AM TO 9 AM CDT TUESDAY FOR MNZ001>005-007-
     008-013>016-022-023-027>031-040.

&&

TG/GODON
Hazardous weather outlook, Oct 13, 6:46 AM CDT, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
646 AM CDT MON OCT 13 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-141200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
646 AM CDT MON OCT 13 2008

...A FLOOD WATCH REMAINS IN EFFECT FOR THE RED RIVER AT
HALSTAD...EAST GRAND FORKS AND OSLO FOR TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

RESIDUAL RAIN SHOWERS WILL LINGER THIS MORNING FROM THE RED RIVER
VALLEY INTO NORTHWEST AND WEST CENTRAL MINNESOTA. ADDITIONAL
RAINFALL AMOUNTS ARE EXPECTED TO BE LESS THAN ONE QUARTER OF AN INCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 11:42 AM CDTRiver Flood WarningFGFCass, Richland23 hr
Oct 13, 3:20 PM CDTFreeze WarningFGFBarnes, Benson, Cavalier, Eddy, Griggs, Nelson and 5 more18 hr
Oct 13, 11:42 AM CDTRiver Flood WarningFGFNorman5 days

Nearby

Frost Advisories in Minnesota, 2008Frost Advisories in North Dakota, 2008Every frost advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.